Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2020, 10:28 PM EDT for Surry County, Yadkin County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2020, 10:28 PM EDT (02:28 UTC)
- Expired
- Aug 6, 2020, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 10:30 PM EDT | FLASH FLOOD | 2 N Fairview, NC | CODY CREEK FLOODED 3 TO 4 FEET OUT OF ITS BANKS NEAR HIGHWAY 601. |
| Aug 5, 10:45 PM EDT | FLASH FLOOD | 1 Nnw Yadkinville, NC | SEVERAL ROAD CLOSURES ACROSS THE CITY OF YADKINVILLE AND YADKIN COUNTY. |
| Aug 5, 11:00 PM EDT | HEAVY RAIN 3.78 | 2 Se Dobson, NC | HAD 2.1 INCHES IN 45 MINUTES, WITH SMALL STREAM FLOODING ENDING AT 8:15 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
346
WGUS51 KRNK 060228
FFWRNK
NCC171-197-060830-
/O.NEW.KRNK.FF.W.0042.200806T0228Z-200806T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1028 PM EDT Wed Aug 5 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southeastern Surry County in northwestern North Carolina...
Yadkin County in northwestern North Carolina...
* Until 430 AM EDT Thursday.
* At 1028 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Mount Airy, Fairview, Yadkinville, Dobson, Pilot Mountain,
Boonville and East Bend.
This includes the following streams and drainages...
Cooks Creek, Ararat River, Caddle Creek, Chinquapin Creek, Cody
Creek, Beaver Creek, Bull Creek and Arnold Branch.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3648 8070 3646 8046 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8052 3605 8050 3606 8085
FLASH FLOOD...RADAR INDICATED
$$
PW2 follow-up statements
755
WGUS71 KRNK 060339
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1139 PM EDT Wed Aug 5 2020
NCC171-197-060830-
/O.CON.KRNK.FF.W.0042.000000T0000Z-200806T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Yadkin NC-
1139 PM EDT Wed Aug 5 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT THURSDAY
FOR SOUTHEASTERN SURRY AND YADKIN COUNTIES...
At 1139 PM EDT, a trained weather spotter reported that Cody Creek
just southeast of Dobson has flooded three to four feet out of its
banks near Highway 601. Between 2 and 5 inches of rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Mount Airy, Fairview, Yadkinville, Dobson, Pilot Mountain,
Boonville and East Bend.
This includes the following streams and drainages...
Cooks Creek, Ararat River, Caddle Creek, Chinquapin Creek, Cody
Creek, Beaver Creek, Bull Creek and Arnold Branch.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3648 8070 3646 8046 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8052 3605 8050 3606 8085
FLASH FLOOD...OBSERVED
$$
PW518
WGUS71 KRNK 060545
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
145 AM EDT Thu Aug 6 2020
NCC171-197-060555-
/O.CAN.KRNK.FF.W.0042.000000T0000Z-200806T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Yadkin NC-
145 AM EDT Thu Aug 6 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SURRY AND
YADKIN COUNTIES...
Flood waters have receded, and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3648 8070 3646 8046 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8052 3605 8050 3606 8085
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 8:04 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 5, 8:04 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 804 PM EDT Wed Aug 5 2020 .SYNOPSIS... A weak cold front remains stalled across the piedmont through tonight, then shifts east to the coast Friday. Surface high builds into the area this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 730 PM EDT Wednesday... A frontal boundary continues to remain stalled over the area today as a trough continues to dig into the Ohio Valley. Meanwhile, coastal convection this AM has produced several boundaries to work with that are now in the Piedmont. Together, the front and these boundaries are starting to ignite convection both across the mountains, and down into the southern Piedmont. As convection progresses, continued boundary production will work with daytime heating and returning moisture to keep thunderstorm development going into the early evening after sunset at least. Showers and thunderstorms will be slow to diminish tonight with another way traveling along the stalled front works with lingering boundaries from the afternoon. The primary concentration will be along the spine of the Blue Ridge and out into the foothills and western Piedmont. After midnight, rain chances gradually diminish as low level clouds take over much of the Piedmont. Meanwhile, a saturated airmass will result in ample fog development for parts of the west. Another upper level trough swings through the Ohio Valley for Thursday, once again sparking convection for during the day. Isolated severe and flood threat looks better for Thursday than today with more moisture to work with (PWATs look to exceed 1.8" east of the Blue Ridge during the afternoon). CAMs indicate that convection initiation will be sooner Thursday, starting around noon, rather than waiting around into the early afternoon. Temperatures remain close to average for the afternoon both today and tomorrow. Tonight will be slightly warmer, with only the higher elevations dropping into the 50s as cloud cover for many will help keep things insulated. Forecast confidence is medium to high. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 100 PM EDT Wednesday... An upper level trough will pass overhead Friday and off the coast by Saturday. This will result in a period of synoptic lift Friday, followed by a westerly wind aloft with increasing subsidence Friday night and Saturday. The best chance for showers/storms Friday is expected to be from the Blue Ridge east associated with the upper trough...and only an isolated threat for Saturday per a downslope westerly wind aloft and more subsidence. Temperatures will continue to be near the seasonal norm through Saturday, although Saturday should be a degree or two warmer compared to Friday per fewer cloud elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 100 PM EDT Wednesday... The large scale pattern over the CONUS will feature a typical summertime setup with a broad ridge across the southern CONUS and the jet stream contracted to Canada. A plume of warming temperatures aloft is forecast from the Great Plains northeast into the Midwest and Ohio Valley and impinging the Mid-Atlantic from the northwest. The models become very noisy with respect to tracking the convectively induced short wave vorticies across the northern periphery of the upper level subtropical ridge...confidence low as to whether any of these features reach our forecast area to produce a bonafide MCS. For our forecast area the greater forecast confidence resides with the diurnal cycle and the typical thundershower development across the mountains per the afternoon differential heating. Temperatures are expected to warm above normal by about 4-7 degrees...with highs in the 90s for the foothills and piedmont and into the 80s across the mountains. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 700 PM EDT Wednesday... Scattered thunderstorms continue to form around the region, but none currently threaten a TAF site. Showers and storms will continue until about midnight, and will tend toward the east. This means that DAN and LYH are most likely to see convection this evening. Overnight cigs and vsbys will drop significantly in the mountains. LWB, BLF and BCB are all likely to see fog of some strength. Conditions will be mostly MVFR west of the Blue Ridge, and likely dip to IFR at times, especially in the morning hours before sunrise. Daybreak will quickly break down fog and cigs will mix out and come up to VFR levels. Thursday afternoon brings another round of storms and showers to the area, bringing impacts as soon as 16Z Thursday. Forecast confidence is medium. Extended Aviation Discussion... Typical summertime weather pattern expected through the weekend with scattered afternoon and evening thunderstorms and patchy late night fog. Any flight restrictions are expected to be temporary. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR/WP NEAR TERM...VFJ SHORT TERM...PM LONG TERM...PM AVIATION...RR/VFJ
Hazardous weather outlook, Aug 5, 2:40 PM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 240 PM EDT Wed Aug 5 2020 WVZ042>044-507-508-061845- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 061845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. Isolated damaging thunderstorm winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday afternoon and evening. Isolated damaging thunderstorm winds are the main threat. For Friday through Tuesday the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 9:09 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 909 PM EDT Wed Aug 5 2020 VAZ058-060145- Halifax- 909 PM EDT Wed Aug 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY... At 909 PM EDT, a strong thunderstorm was located near Halifax, moving northeast at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Boston... and Halifax. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3665 7903 3669 7915 3687 7902 3678 7886 TIME...MOT...LOC 0109Z 228DEG 7KT 3674 7901 DS
Special weather statement, Aug 5, 9:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
938 PM EDT Wed Aug 5 2020
NCZ005-060215-
Rockingham-
938 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKINGHAM
COUNTY...
At 938 PM EDT, a strong thunderstorm was located over Monroeton, or 7
miles southwest of Reidsville, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Reidsville...
Wentworth...
Monroeton...
and Haw River State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3625 7975 3625 7985 3641 7972 3636 7964
3624 7974
TIME...MOT...LOC 0138Z 222DEG 12KT 3628 7979
DSLocal storm report, Aug 5, 10:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND DMG 1 SSW WALNUT COVE 36.28N 80.15W
08/05/2020 STOKES NC 911 CALL CENTER
TREE DOWN ALONG THE 800 BLOCK OF MAIN ST. IN
WALNUT COVE.
&&
ESTSpecial weather statement, Aug 5, 10:02 PM EDT, 26 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1002 PM EDT Wed Aug 5 2020 VAZ044-058-060230- Halifax-Pittsylvania- 1002 PM EDT Wed Aug 5 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES... At 1001 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Dry Fork to Ingram. Movement was northeast at 10 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Chatham... Ingram... Java... Dry Fork... Climax... and Keeling. Torrential rainfall, with rates of two to four inches per hour, is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3692 7950 3685 7901 3670 7908 3674 7958 TIME...MOT...LOC 0201Z 205DEG 9KT 3678 7950 3675 7912 DS
Local storm report, Aug 5, 10:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 1 WSW EDEN 36.50N 79.76W
08/05/2020 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ALONG THE 300 BLOCK OF BOONE RD.
IN EDEN, NC.
&&
ESTLocal storm report, Aug 5, 10:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 1 SW BETHANY 36.31N 79.86W
08/05/2020 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ALONG THE 200 BLOCK OF BETHANY RD.
REIDSVILLE AREA.
&&
ESTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:15 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 3 hr |
| Aug 5, 8:46 PM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Aug 5, 8:54 PM EDT | Special Weather Statement | RNK | Yadkin | 36 min |
| Aug 5, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 47 min |
| Aug 5, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 35 min |
| Aug 5, 9:38 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
| Aug 5, 9:47 PM EDT | Areal Flood Advisory | RNK | Rockingham | 4 hr |
| Aug 5, 10:05 PM EDT | Areal Flood Advisory | RNK | Yadkin | 65 min |
| Aug 5, 11:28 PM EDT | Special Weather Statement | RNK | Wilkes | 47 min |
| Aug 6, 1:23 AM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | RNK | Ashe | 36 min |
| Aug 6, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 58 min |
| Aug 6, 3:31 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
| Aug 6, 5:05 PM EDT | Special Weather Statement | RNK | Caswell | 40 min |
| Aug 6, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 64 min |
| Aug 6, 5:30 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Wilkes | 30 min |
| Aug 6, 5:31 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga, Wilkes | 2 hr |
| Aug 6, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 52 min |
| Aug 6, 6:14 PM EDT | Special Weather Statement | RNK | Wilkes | 31 min |
| Aug 6, 6:20 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 3 hr |
| Aug 6, 6:46 PM EDT | Special Weather Statement | RNK | Yadkin | 44 min |
| Aug 6, 6:48 PM EDT | Special Weather Statement | RNK | Rockingham | 42 min |
| Aug 6, 7:38 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.